Hail, Callahan
- When
- April 21, 12:44 PM CST to 12:46 PM CST
- Where
- Callahan County, 1.36 mi ENE of Pueblo
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.490, -99.110
A cocorahs observer reported this hail.
An isolated supercell developed along a dryline/warm front intersection 20 miles west-northwest of Sweetwater. The severe storm moved east-southeast across Fisher, Nolan and Jones counties and produced isolated tornadoes and large hail through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated supercell developed along a dryline/warm front intersection 20 miles west-northwest of Sweetwater. The severe storm moved east-southeast across Fisher, Nolan and Jones counties and produced isolated tornadoes and large hail through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 11:45 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1245 PM CDT THU APR 21 2011 .DISCUSSION... /SEE BELOW FOR AVIATION DISCUSSION/ && .AVIATION... STRATUS WITH IFR CIGS AT KABI WAS BEING RAPIDLY ERODED AT 17Z... AS WARM FRONT FROM BROWNWOOD TO BIG SPRINGS WAS BEING MIXED OUT. WILL HAVE CIGS RISING TO VFR BY 20Z. FARTHER SOUTH CIGS WERE VFR. WITH MOIST ATMOSPHERE...IFR TO MVFR CIGS RETURN AFTER MIDNIGHT. WINDS AT KABI AND KSJT MAY BECOME GUSTY TOWARD 5Z AS 50KT LOW LEVEL JET PARTIALLY MIXES DOWN. CIGS SCATTER OUT AT KABI AND KSJT AROUND 15Z. && .PREV DISCUSSION... /ISSUED 640 AM CDT THU APR 21 2011/ DISCUSSION... /SEE AVIATION DISCUSSION BELOW/ AVIATION... WARM FRONT ALONG A SAN ANGELO TO BRADY LINE THIS MORNING WILL MOVE NORTH ACROSS THE BIG COUNTY THIS MORNING. LIFR CIGS/VISIBILITIES AT KABI THIS MORNING AS WARM FRONT MOVES OVER AND WINDS SHIFT TO THE SOUTHEAST. MVFR CIGS/VISIBILITIES SOUTH OF THE WARM FRONT..BECOMING VFR EARLY AFTERNOON. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE...MAINLY AT KABI..BUT POTENTIAL TOO REMOTE TO CARRY. WITH MOST AIR MASS REMAINING OVER THE REGION...MVFR CIGS RETURN AT AFTER MIDNIGHT. PREV DISCUSSION... /ISSUED 356 AM CDT THU APR 21 2011/ SHORT TERM... WE CURRENTLY HAVE A SMALL LINE OF STRONG THUNDERSTORMS AFFECTING EASTERN IRION AND WESTERN TOM GREEN COUNTIES. THESE STORMS QUICKLY DEVELOPED AS THE LLJ INTENSIFIED LATE TONIGHT. THIS ACTIVITY IS WANING HOWEVER...AND EXPECTED TO DISSIPATE BEFORE SUNRISE. FOR THE REST OF TODAY...WE HAVE NEARLY ZONAL FLOW ALOFT...WITH A RETREATING WARM FRONT. SOUTH OF THE WARM FRONT...SOUTH TO SOUTHEASTERLY FLOW WILL BRING IN GULF MOISTURE...AND TEMPERATURES WILL WARM WELL INTO THE 80S TO NEAR 90 DEGREES. EXPECT THE BOUNDARY TO MOVE NORTH TO NEAR THE INTERSTATE 20 CORRIDOR BY THE AFTERNOON HOURS. WITH STRONG HEATING AND PLENTIFUL MOISTURE...THE AIR MASS TO THE SOUTH OF THE BOUNDARY WILL DESTABILIZE QUITE WELL. SFC BASED CAPE VALUES VARY BETWEEN 2000 AND 4000 J/KG DURING PEAK HEATING. 0-6KM BULK SHEAR MAGNITUDE VALUES VARY BETWEEN 25 AND 35 KNOTS...WHICH WILL BE ENOUGH WHEN COMBINED WITH THE INSTABILITY TO RESULT IN SOME THUNDERSTORMS REACHING SEVERE LEVELS. THE MAIN THREATS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP NEAR THE FRONTAL BOUNDARY WILL HAVE TO BE MONITORED FOR AN ISOLATED TORNADO THREAT. THE STORM PREDICTION CENTER DOES HAVE THE BIG COUNTRY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. FOR TONIGHT...THUNDERSTORM ACTIVITY...IF IT DOES GET STARTED WILL LIKELY LINGER INTO THE EVENING HOURS AS IT DID TONIGHT. DUE TO MOISTURE BEING IN THE AREA...HAVE KEPT THE WARM OVERNIGHT LOWS GOING THAT WERE INHERITED FROM THE PREVIOUS FORECAST. 20 LONG TERM... ANOTHER WARM DAY IS ON TAP FRIDAY WITH TEMPERATURES GENERALLY IN THE 90S. WARMEST TEMPERATURES WILL BE ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY...AS THE DRYLINE MOVES INTO THESE AREAS AND USHERS IN MUCH DRIER AIR. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE DRYLINE...MAINLY OVER THE BIG COUNTRY. WITH 0-6 KM BULK SHEAR VECTORS OF 35 TO 40 KNOTS AND SBCAPE OF 2500 TO 3000 J/KG...ANY STORMS THAT DEVELOP MAY QUICKLY BECOME STRONG TO SEVERE. OVERNIGHT LOW TEMPERATURES WILL REMAIN MILD..RANGING FROM NEAR 60 OVER THE BIG COUNTRY TO NEAR 70 OVER THE NORTHWEST HILL COUNTRY. UPPER LEVEL TROUGH WILL SWING ACROSS THE GREAT LAKES EARLY SATURDAY...SENDING A COLD FRONT INTO WEST CENTRAL TEXAS. THE NAM IS MUCH QUICKER WITH THE FRONT THAN THE GFS/ECWMF. THE FORECAST FOLLOWS A BLEND OF THE FASTER AND SLOWER SOLUTIONS. COOLER TEMPERATURES CAN BE EXPECTED ACROSS THE BIG COUNTRY BEHIND THE FRONT...WITH TEMPERATURES AHEAD OF THE FRONT WARMING INTO THE 80S. THE FRONT WILL ALSO SERVE AS A LIFTING MECHANISM FOR CONVECTION. INCLUDED SLIGHT TO CHANCE POPS ACROSS MUCH OF THE AREA. ONCE AGAIN...ANY OF THE CONVECTION THAT DEVELOPS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. AS THE NEXT BROAD UPPER LEVEL TROUGH MOVES TOWARDS THE SOUTHERN AND CENTRAL PLAINS...DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL CONTINUE TO MOVE ACROSS THE AREA. KEPT SLIGHT CHANCE POPS ACROSS MOST OF THE AREA SUNDAY NIGHT INTO MONDAY MORNING. ECMWF IS DEEPER WITH THE TROUGH AND BREAKS OUT CONVECTION ACROSS THE AREA MONDAY INTO TUESDAY MORNING...BUT STAYED CLOSER TO THE DRIER GFS SOLUTION FOR NOW. NEXT COLD FRONT SWEEPS THROUGH THE AREA ON WEDNESDAY WITH COOLER TEMPERATURES BEHIND IT. DANIELS FIRE WEATHER... WHILE RELATIVE HUMIDITY VALUES WILL BE UP AGAIN TODAY...WE STILL HAVE A CHANCE FOR THUNDERSTORMS...AND THE POSSIBILITY OF WILDFIRE STARTS FROM LIGHTNING. ON FRIDAY...DRIER AIR WILL MOVE INTO THE WESTERN AREAS...AND WINDS WILL BE IN THE 15 MPH RANGE...SO ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY. OVER THE WEEKEND...A COLD FRONT MOVES INTO THE AREA...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS... WITH DRY LIGHTNING STRIKES POSSIBLE. WE WILL LIKELY SEE ELEVATED TO NEAR CRITICAL CONDITIONS RETURN ON MONDAY AS A POTENT UPPER LEVEL SYSTEM MOVES THROUGH THE CENTRAL PLAINS. TIGHTENING GEOPOTENTIAL HEIGHT GRADIENTS WILL RESULT IN STRONGER WINDS ALOFT. THESE WINDS WILL COMBINE WITH STRONG SURFACE WINDS AS A SURFACE LOW DEEPENS ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. WILL CONTINUE TO MONITOR MONDAY/S FORECAST OVER THE COMING DAYS. 20 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 79 66 90 65 81 / 20 20 20 10 30 SAN ANGELO 82 67 92 67 89 / 10 10 10 10 20 JUNCTION 83 70 87 70 87 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 531 AM CDT THU APR 21 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-221045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 531 AM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE BIG COUNTRY AND CONCHO VALLEY...AS A WARM FRONT MOVES NORTH. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND NORTH OF A ROBERT LEE...COLEMAN...CROSS PLAINS LINE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY APPROACH SEVERE LEVELS...WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. THUNDERSTORMS WILL ALSO INCREASE THE THREAT OF WILDFIRES IN AREAS WITH LITTLE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE BIG COUNTRY THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 AM CDT THU APR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 8 N MENARD 31.03N 99.79W
04/20/2011 E1.00 INCH MENARD TX LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED 8 MILES NORTH OF MENARD
0423 PM HAIL 8 W MENARD 30.92N 99.92W
04/20/2011 E1.00 INCH MENARD TX LAW ENFORCEMENT
QUARTER SIZE HAIL ALONG US-190 ABOUT 8 MILES WEST OF
MENARD
0440 PM HAIL 9 WSW MILLERSVIEW 31.36N 99.90W
04/20/2011 E1.75 INCH CONCHO TX TRAINED SPOTTER
GOLBALL SIZE HAIL JUST SOUTHWEST OF THE INTERESECTION
OF US-83 AND RR-765.
0445 PM HAIL 1 E EOLA 31.40N 100.07W
04/20/2011 E2.75 INCH CONCHO TX PUBLIC
4 WINDOWS SHATTERED...MULTIPLE HOLES IN THE SIDING OF
MOBILE HOME...ALL WINDOWS IN TRUCK KNOCKED OUT...ROOF
DAMAGE
0450 PM HAIL 5 E EOLA 31.40N 100.00W
04/20/2011 E2.75 INCH CONCHO TX LAW ENFORCEMENT
LARGER THAN BASEBALL SIZE HAIL FALLING ALONG RR-765
EAST OF EOLA.
0501 PM HAIL PAINT ROCK 31.51N 99.93W
04/20/2011 E1.75 INCH CONCHO TX LAW ENFORCEMENT
GOLFBALL SIZE HAIL IN PAINT ROCK.
0506 PM HAIL 3 N CLEO 30.65N 99.87W
04/20/2011 E1.00 INCH KIMBLE TX NWS EMPLOYEE
QUARTER SIZE HAIL FALLING IN CLEO.
0516 PM HAIL CLEO 30.60N 99.87W
04/20/2011 E1.00 INCH KIMBLE TX NWS EMPLOYEE
0530 PM HAIL ROWENA 31.65N 100.05W
04/20/2011 E1.00 INCH RUNNELS TX TRAINED SPOTTER
QUARTER SIZE HAIL IN ROWENA
0540 PM HAIL BALLINGER 31.74N 99.96W
04/20/2011 E1.75 INCH RUNNELS TX PUBLIC
GOLFBALL SIZE HAIL COVERING THE GROUND IN BALLINGER.
0540 PM HAIL BALLINGER 31.74N 99.96W
04/20/2011 E1.75 INCH RUNNELS TX LAW ENFORCEMENT
GOLFBALL SIZE HAIL FALLING IN BALLINGER. TREE DAMAGE
FROM THE HAIL.
0540 PM HAIL BALLINGER 31.74N 99.96W
04/20/2011 E1.50 INCH RUNNELS TX CO-OP OBSERVER
PING PONG SIZE HAIL FALLING IN BALLINGER.
0542 PM HAIL 7 W JUNCTION 30.49N 99.89W
04/20/2011 E1.00 INCH KIMBLE TX NWS EMPLOYEE
QUARTER SIZE HAIL ALONG I-10 WEST OF JUNCTION
0559 PM HAIL 3 E ROOSEVELT 30.49N 100.00W
04/20/2011 E2.00 INCH KIMBLE TX NWS EMPLOYEE
LARGER THAN GOLFBALL SIZE HAIL. HAIL MAY BE LARGER.
SEVERAL HUGE DENTS IN ROOF OF CAR.
0611 PM HAIL 5 W JUNCTION 30.49N 99.86W
04/20/2011 E4.50 INCH KIMBLE TX LAW ENFORCEMENT
SOFTBALL SIZE HAIL DAMAGING VEHICLES ALONG I-10...JUST
WEST OF JUNCTION.
0621 PM HAIL JUNCTION 30.49N 99.77W
04/20/2011 E0.88 INCH KIMBLE TX NWS EMPLOYEE
NICKEL SIZE HAIL IN JUNCTION
0637 PM TORNADO 5 W JUNCTION 30.49N 99.86W
04/20/2011 KIMBLE TX LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN ALONG I-10 AT MILE MARKER 449.
0639 PM HAIL NOVICE 31.99N 99.62W
04/20/2011 E1.50 INCH COLEMAN TX PUBLIC
PING PONG BALL SIZE HAIL IN NOVICE.
0645 PM HAIL 12 S BAIRD 32.22N 99.40W
04/20/2011 E2.50 INCH CALLAHAN TX CO-OP OBSERVER
GOLFBALL TO NEARLY BASEBALL SIZE HAIL FALLING 12 MILES
SOUTH OF BAIRD.
0645 PM FUNNEL CLOUD 1 W ROOSEVELT 30.49N 100.07W
04/20/2011 KIMBLE TX TRAINED SPOTTER
0648 PM HAIL ROOSEVELT 30.49N 100.06W
04/20/2011 E1.00 INCH KIMBLE TX NWS EMPLOYEE
0700 PM HAIL ROOSEVELT 30.49N 100.06W
04/20/2011 E1.50 INCH KIMBLE TX NWS EMPLOYEE
HAIL 1.5 INCHES IN DIAMETER.
0704 PM HAIL ROOSEVELT 30.49N 100.06W
04/20/2011 M2.25 INCH KIMBLE TX NWS EMPLOYEE
HAIL MEASURED AT BILLIARD BALL SIZE
0710 PM HAIL CLYDE 32.40N 99.50W
04/20/2011 E1.00 INCH CALLAHAN TX PUBLIC
0832 PM HAIL 15 W ELDORADO 30.86N 100.85W
04/20/2011 E1.75 INCH SCHLEICHER TX LAW ENFORCEMENT
VEHICLE WINDOWS DAMAGED
&&
EVENT NUMBER SJT1100072 SJT1100073 SJT1100074 SJT1100079 SJT1100075
SJT1100076 SJT1100077 SJT1100085 SJT1100078 SJT1100080 SJT1100081
SJT1100082 SJT1100083 SJT1100084 SJT1100086 SJT1100087 SJT1100088
SJT1100089 SJT1100090 SJT1100092 SJT1100091 SJT1100093 SJT1100094
SJT1100095 SJT1100096
CDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
912 AM CDT THU APR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 S CHRISTOVAL 31.18N 100.50W
04/20/2011 E1.00 INCH TOM GREEN TX PUBLIC
&&
EVENT NUMBER SJT1100097
CDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT THU APR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 E OZONA 30.71N 101.12W
04/20/2011 E1.75 INCH CROCKETT TX PUBLIC
&&
EVENT NUMBER SJT1100098
CDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1016 AM CDT THU APR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL PUTNAM 32.37N 99.19W
04/20/2011 E1.00 INCH CALLAHAN TX CO-OP OBSERVER
&&
EVENT NUMBER SJT1100099
CDThe Dyess AFB radar (KDYX), 15 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
7 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
A cocorahs observer reported this hail.
Hail sizes ranging from dime size to golfball size fell from 645 pm to 715 pm.
Nickel size hail was reported on Highway 163.
Nickel size hail was reported 6 miles south of Ozona on Highway 163.
Hail from golfball to hen egg size fell seven miles north of Trent.
The tornado damaged roofs and broke the windows of a couple of residences, it destroyed barns, fencing, and a porch. A heavy steel granary bin was rolled about 250 yards. The twister ripped up numerous mesquite trees and killed a cow. A gooseneck trailer was thrown approx 100 yards at the intersection of County Road 433 and County Road 452. The tornado left a well defined path in both the plowed field and the unplowed fields.
A rope tornado was reported at the intersection of FM 707 and FM 605 approximately 6 miles west of Hawely near the community of Stith.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305056, 298331, 298332, 298327, 303881, 298328, 298329, 298330, 303965, 303878.